Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 16, 2012Bibb County, Georgia

NWS Atlanta, GA issued this special weather statement at May 16, 2012, 6:52 PM EDT for Bibb County, Georgia. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2012, 6:52 PM EDT (22:52 UTC)
Expired
May 16, 2012, 7:30 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA

County Bibb County, GA

The radar

The Robins AFB radar (KJGX), 26 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:10 PM EDTTSTM WND DMG1 N Macon, GATHE MEDIA RELAYED A REPORT OF A TREE ON A HOUSE ALONG 2ND AVENUE IN MACON.
May 16, 7:10 PM EDTTSTM WND DMG2 Sw Macon, GATHE MEDIA RELAYED A REPORT OF A TREE DOWN ON A HOME ALONG SAINT CHARLES PLACE.
May 16, 7:10 PM EDTTSTM WND DMGMacon, GATHE 911 CENTER REPORTS AN ADDITIONAL 5 TREES DOWN AT VARIOUS LOCATIONS WITHIN THE CITY OF MACON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WWUS82 KFFC 162252
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT WED MAY 16 2012

GAZ072-082-083-162330-
652 PM EDT WED MAY 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...HEAVY RAIN AND 40 
MPH WINDS IN TWIGGS...JONES AND BIBB COUNTIES UNTIL 730 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUTLAND...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TWIGGS...JONES AND BIBB COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MIDDLE GEORGIA REGIONAL AIRPORT...
SKIPPERTON...RUTLAND...MACON...DRY BRANCH...FRANKLINTON...CROSS KEYS
AND GRISWOLDVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3292 8353 3277 8339 3268 8367 3279 8376
TIME...MOT...LOC 2252Z 249DEG 5KT 3275 8366

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 16, 3:43 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 16, 3:43 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT WED MAY 16 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
BOUNDARY CONTINUES TO CLEAR THROUGH SOUTH GEORGIA THIS AFTERNOON AND
EVENING. A 500 MB LOW...CURRENTLY OVER SOUTHERN MISSISSIPPI ON WATER
VAPOR IMAGERY...WILL PROGRESS EAST INTO GEORGIA ON THURSDAY. MUCAPE
VALUES REACHING 3000 J/KG OVER CENTRAL PORTIONS OF THE CWA LEND
ENOUGH SUPPORT TO THUNDERSTORMS ON THURSDAY AFTERNOON...ALTHOUGH 0-6
KM BULK SHEAR AND 0-1 KM BULK SHEAR VALUES ARE LACKING TO SUPPORT
SEVERE WEATHER. AS THE 500 MB LOW EASES INTO THE CAROLINAS...
PRECIPITATION SHOULD BE DECREASING THURSDAY NIGHT INTO FRIDAY.
DRIER AIR SHOULD ENTER THE REGION ON FRIDAY.

GENERALLY WENT SLIGHTLY WARMER THAN A BLEND OF MODEL GUIDANCE. MAV
WAS COOLER THAN THE MET. CONTINUING CLOUD COVER SHOULD AID IN
MODERATING BOTH MIN AND MAX TEMPS THROUGH THE SHORT TERM.

10

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HAVE MADE SOME MINOR TWEAKS TO POPS ON FRIDAY TO DELAY ONSET OF
PRECIPITATION IN THE MOUNTAINS...AS OROGRAPHIC UPLIFT LOOKS TO NOT
BE MUCH OF AN ISSUE UNTIL THE AFTERNOON. CAD HIGH CENTERS OVER THE
MID ATLANTIC STATES ON SATURDAY BUT WITH DRY ONSET DO NOT REALLY
EXPECT MUCH IN THE WAY OF SENSIBLE WEATHER IMPACTS. OTHERWISE NO
CHANGES PLANNED TO THE EXTENDED. PREVIOUS DISCUSSION INCLUDED
BELOW.

TDP

PREV DISCUSSION... /ISSUED 505 AM EDT WED MAY 16 2012/
EXTENDED PROGS SIMILAR WITH THE AXIS OF THE UPPER TROF LINGERING
OVER THE EAST SIDE OF THE STATE THURSDAY NIGHT...BUT APPEARS TO
SHIFT OUT OF THE AREA FRIDAY AS UPPER RIDGING STRENGTHENS TO OUR
WEST AND NORTHWEST. MODELS CONTINUE TO SHOW SURFACE HIGH PRESSURE
WEDGING DOWN THE APPALACHIANS FRIDAY AND REMAINING OVER THE AREA
THROUGH THE WEEKEND. MODELS HINTING AT THE HIGH WEAKENING AND
BEGINNING TO SHIFT OFF THE MID ATLANTIC COAST MONDAY-TUESDAY TIME
FRAME AS A COLD FRONT MOVES INTO THE LOWER MISSISSIPPI RIVER
VALLEY. HAVE CONTINUED SLIGHT CHANCE POPS EXTREME NORTH AND
EXTREME SOUTHEAST COUNTIES THURSDAY NIGHT/FRIDAY WITH UPPER TROF
STILL HAVING SOME INFLUENCE. SLIGHT CHANCE POPS MAINLY SOUTHEAST
COUNTIES SATURDAY INTO SUNDAY WITH MODELS SHOWING A WEAK UPPER LOW
MEANDERING NEAR THE FLORIDA PANHANDLE. LOW POPS MUCH OF THE AREA
MONDAY AND TUESDAY WITH THE FRONTAL BOUNDARY APPROACHING.

49

&&

.AVIATION...
18Z UPDATE...
VFR EXPECTED THROUGH THE PERIOD WITH A WIND SHIFT FROM THE WEST TO
THE EAST AFTER SUNRISE. SOME 4-5 KFT CLOUDS MAY ALSO DEVELOP AFTER
SUNRISE AND PERSIST THROUGH THE REST OF THE DAY WITH AVAILABLE
MOISTURE AND UPPER LEVEL SUPPORT. NOT EXPECTING PRECIPITATION AT
ANY OF THE FORECAST SITES...ALTHOUGH IT CANNOT BE RULED OUT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON PRECIPITATION AND TIMING OF WIND SHIFT...
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
NAM BUFR APPEARED MORE IN LINE CURRENT CONDITIONS THAN THE GFS
BUFR...NOT MUCH SPREAD BETWEEN GUIDANCE.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  87  61  80 /   5  20   5  10
ATLANTA         64  85  62  80 /   5  20   5  10
BLAIRSVILLE     55  79  56  77 /   5  20  10  20
CARTERSVILLE    55  87  59  82 /   5  20   5  20
COLUMBUS        64  88  62  82 /   5  10   5  10
GAINESVILLE     62  84  61  79 /  10  20  10  10
MACON           62  87  62  82 /  10  20  10  10
ROME            57  89  58  85 /   5  10   5  20
PEACHTREE CITY  56  85  59  80 /   5  10  10  10
VIDALIA         65  85  65  82 /  20  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...10
LONG TERM....TDP
AVIATION...10
Hazardous weather outlook, May 16, 11:45 AM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT WED MAY 16 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY STRETCHING FROM THE CENTRAL SECTIONS OF
THE CAROLINAS INTO SOUTHEAST GEORGIA WILL BE THE MAIN FOCUS FOR
THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH THE THUNDERSTORMS WILL BE BRIEF
HEAVY RAIN AND OCCASIONAL LIGHTNING. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. THE BEST LOCATION
FOR THUNDERSTORMS WILL BE EAST OF A COMMERCE TO CORDELE LINE.

.DISCUSSION...
A WEAK STATIONARY BOUNDARY ACROSS CENTRAL GEORGIA WILL AID IN THE
DEVELOPMENT OF SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
AREA TODAY. CAPES VALUES ARE EXPECTED TO INCREASE INTO THE 1000 TO
1500 J/KG RANGE ACROSS THE AREA THIS AFTERNOON. A STORM OR TWO
COULD BE STRONG ESPECIALLY OVER EAST GEORGIA...BUT ALL STORMS ARE
EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY
DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 16, 6:16 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT WED MAY 16 2012

GAZ081>083-094-095-162300-
616 PM EDT WED MAY 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND STRONG WINDS IN
TWIGGS...PEACH...BIBB...CRAWFORD AND HOUSTON COUNTIES UNTIL 700 PM
EDT...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BYRON...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TWIGGS...PEACH...BIBB...CRAWFORD AND HOUSTON COUNTIES THROUGH 700 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAKEWOOD...
POWERVILLE...BYRON...JACK BROWN ESTATES...CENTERVILLE...WARNER
ROBINS...ELBERTA...ROBINS AIR FORCE BASE...SKIPPERTON...MIDDLE
GEORGIA REGIONAL AIRPORT...HUBER AND RUTLAND. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3284 8362 3271 8344 3251 8372 3264 8387
TIME...MOT...LOC 2216Z 229DEG 10KT 3262 8374
Special weather statement, May 16, 6:35 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
635 PM EDT WED MAY 16 2012

GAZ038-039-162315-
635 PM EDT WED MAY 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WILKES AND OGLETHORPE COUNTIES UNTIL 715 PM EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VESTA...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKES AND OGLETHORPE COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SANDY CROSS...JACKSONS CROSSROADS...
NORMAN...POINT PETER AND VESTA. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3379 8294 3390 8310 3405 8298 3404 8295
      3401 8293 3402 8291 3399 8286 3400 8283
      3398 8279 3398 8275 3397 8272
TIME...MOT...LOC 2235Z 219DEG 3KT 3392 8296
Special weather statement, May 16, 6:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT WED MAY 16 2012

GAZ072-082-083-162330-
652 PM EDT WED MAY 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...HEAVY RAIN AND 40
MPH WINDS IN TWIGGS...JONES AND BIBB COUNTIES UNTIL 730 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUTLAND...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TWIGGS...JONES AND BIBB COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MIDDLE GEORGIA REGIONAL AIRPORT...
SKIPPERTON...RUTLAND...MACON...DRY BRANCH...FRANKLINTON...CROSS KEYS
AND GRISWOLDVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3292 8353 3277 8339 3268 8367 3279 8376
TIME...MOT...LOC 2252Z 249DEG 5KT 3275 8366

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:16 PM EDTSpecial Weather StatementFFCBibb44 min
May 16, 6:35 PM EDTSpecial Weather StatementFFCOglethorpe40 min
May 16, 7:00 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs45 min
May 16, 7:08 PM EDTSpecial Weather StatementFFCHouston52 min
May 16, 7:12 PM EDTSpecial Weather StatementFFCWilkes48 min
May 16, 7:18 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Pulaski, Twiggs42 min
May 16, 7:42 PM EDTSpecial Weather StatementFFCSumter48 min
May 16, 7:48 PM EDTSpecial Weather StatementFFCTaliaferro42 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.